Missouri, 2012

Damaging Winds in Missouri, April 15, 2012

April 15, 2012 · NWS LSX · 3 events in 3 counties and zones

A strong cold front moved across the region, triggering numerous showers and thunderstorms. A few of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved across the region, triggering numerous showers and thunderstorms. A few of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 15, 2:04 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 15, 2:04 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
304 PM CDT SUN APR 15 2012

.SHORT TERM...
ISSUED AT 303 PM CDT SUN APR 15 2012
(TONIGHT)

NEXT EIGHT HOURS WILL BE QUITE ACTIVE ACROSS THE AREA AS THE COLD
FRONT OVERTAKES THE DRYLINE THAT IS CURRENTLY LOCATED ALONG THE
MISSOURI/KANSAS BORDER AND MARCHES THE LINE OF CONVECTION EAST. VERY
FAVORABLE SHEAR VALUES AND SUFFICIENT INSTABILITY WILL ALLOW BOWING
SEGMENTS AND LEWP STRUCTURES WITHIN THE LINE. BELIEVE PRIMARY THREAT
WILL BE DAMAGING WIND GIVEN +50KTS LOCATED 2-3KFT ABOVE GROUND PER
VAD WIND PROFILE...BUT STRONG LOW LEVEL SHEAR AND STORM RELATIVE
HELICITY VALUES...DUE TO SLIGHTLY BACKED SURFACE WINDS...SUGGEST AN
INCREASED THREAT OF MESOVORTEX TORNADOES.

WILL KEEP WIND ADVISORY GOING TIL 03Z GIVEN ABILITY OF STRONGER
SHOWERS TO MIX ADVISORY WINDS TO THE SURFACE.

LINE OF CONVECTION WILL EXIT STAGE EAST AROUND 06Z...WITH A
TEMPORARY CLEARING OF THE SKY BEFORE POST FRONTAL STRATUS SWEEPS
INTO THE NORTHERN CWA BY DAYBREAK.

CVKING

&&

.LONG TERM...
ISSUED AT 303 PM CDT SUN APR 15 2012
(MONDAY THROUGH SUNDAY)

MONDAY...POST FRONTAL/WRAP AROUND CLOUD COVER SHOULD MOVE EAST OR
DISSIPATE BY AFTERNOON WITH SEASONAL CONDITIONS EXPECTED WITH A
GUSTY NORTHWEST WIND SUBSIDING BY EVENING.

MONDAY NIGHT AND TUESDAY...UPPER AIR PATTERN BEGINS TO FLATTEN OUT
BUT NOT BEFORE ONE LAST VORTICITY MAXIMA SLIDES ACROSS THE UPPER
MIDWEST. MODELS HAVE BEEN TRYING TO PRINT OUT SOME PRECIP WITH THIS
FEATURE ACROSS OUR NORTHERN COUNTIES...SO HAVE MAINTAINED SLIGHT
CHANCE POPS DURING THIS TIME PERIOD. TEMPERATURES WILL REMAIN NEAR
NORMAL.

WEDNESDAY...NORTHERN STREAM SHORTWAVE WILL SEND ANOTHER FRONT SOUTH
INTO THE FORECAST AREA...WITH A CHANCE OF SHOWERS AND STORMS ACROSS
AT LEAST THE NORTHERN FORECAST AREA. FRONT APPEARS TO STALL OR ONLY
SLOWLY SINK SOUTH THROUGH THE AREA WEDNESDAY NIGHT.

THURSDAY THROUGH SUNDAY...LOW PRESSURE IS EXPECTED TO TAKE SHAPE
ACROSS THE PLAINS ON THURSDAY AND MOVE EAST INTO THE MISSISSIPPI
RIVER VALLEY THURSDAY NIGHT/FRIDAY WITH ANOTHER GOOD CHANCE OF RAIN.
THIS SHORTWAVE APPEARS TO BE STRONGER AND WIIL LEAD TO THE
AMPLIFICATION OF THE UPPER LEVELS WITH A TROF OF LOW PRESSURE TO OUR
EAST AND A RIDGE ACROSS THE ROCKIES. THIS WILL PLACE MISSOURI AND
ILLINOIS UNDER FAST NORTHWEST FLOW ALOFT...LEADING TO BELOW NORMAL
TEMPERATURES AS CANADIAN HIGH PRESSURE SETTLES INTO THE CENTER OF
THE COUNTRY BY 12Z MONDAY MORNING. HAVE A SLIGHT CHANCE OF RAIN
SHOWERS SATURDAY AND SATURDAY NIGHT AS AN IMPULSE CASCADES SOUTHEAST
FROM THE NORHTERN PLAINS.

CVKING

&&

.AVIATION...
ISSUED AT 1245 PM CDT SUN APR 15 2012

BAND OF SHOWERS AND THUNDERSTORMS TRANSLATING SLOWLY EWD THROUGH
UIN AND COU WELL AHEAD OF A SFC LOW OVER ERN NEBRASKA AND TRAILING
DRY LINE EXTENDING SWD THROUGH ERN PORTIONS OF KS AND OK. THE BAND
OF SHOWERS AND STORMS SHOULD PROGRESS EWD INTO THE ST LOUIS METRO
AREA BY LATE AFTN. THE PRECIPITATION SHOULD SHIFT E OF UIN AND COU
BY LATE AFTN AND E OF THE ST LOUIS METRO AREA BY LATE EVNG. THE
CLOUDS SHOULD CLEAR RAPIDLY AFTER THE RAIN ENDS AS THE DRY
LINE/DRY SLOT MOVES INTO THE AREA. WILL GET SOME WRAP AROUND TYPE
LOW LEVEL CLOUDINESS ON MON SW OF THE UPPER LEVEL/SFC LOW. THESE
CLOUDS SHOULD BE MAINLY VFR. STRONG AND GUSTY SLY SFC WINDS WILL
WEAKEN SOME THIS EVNG AND GRADUALLY VEER AROUND TO A W-NWLY
DIRECTION MON MRNG AFTER FROPA.

SPECIFICS FOR KSTL...SHOWERS AND STORMS WILL MOVE INTO STL LATE
THIS AFTN. THE STRONGEST STORMS SHOULD MOVE THROUGH AROUND 00-02Z
MON. STRONG AND GUSTY SLY SFC WINDS WILL CONTINUE THIS AFTN
GUSTING AS HIGH AS 35 KTS. THE SHOWERS AND STORMS WILL MOVE OUT OF
THE AREA BY LATE EVNG WITH RAPID CLEARING THEREAFTER. THE SFC
WINDS WILL WEAKEN A LITTLE THIS EVNG VEERING AROUND TO A WLY
DIRECTION MON MRNG. VFR...LOW LEVEL CLOUDINESS WILL ADVECT SEWD INTO
STL MON MRNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONITEAU
     MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-SHELBY
     MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-WARREN MO-
     WASHINGTON MO.

IL...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 15, 2:16 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT SUN APR 15 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
316 PM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE
AREA THIS EVENING. DAMAGING WINDS AND A FEW TORNADOES ARE
POSSIBLE.

STRONG SOUTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS OF 45 MPH ARE
EXPECTED THROUGH MID EVENING. A WIND ADVISORY IS IN EFFECT FOR
MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT
ACROSS NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS...AND THURSDAY
THROUGH FRIDAY NIGHT ACROSS THE ENTIRE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY DAMAGE REPORTS FROM THUNDERSTORMS
TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS..

CVKING

In the hours before

Local storm report, Apr 15, 11:35 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1235 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             2 N NEW LONDON          39.61N  91.40W
04/15/2012  E0.88 INCH       RALLS              MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Apr 15, 11:38 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             HANNIBAL                39.71N  91.38W
04/15/2012  E0.25 INCH       MARION             MO   TRAINED SPOTTER

            MULTIPLE REPORTS OF PEA SIZED HAIL IN DOWNTOWN
            HANNIBAL.

&&

GOSSELIN
Special weather statement, Apr 15, 11:38 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT SUN APR 15 2012

ILZ095>097-MOZ027-035-151815-
ADAMS IL-BROWN IL-MARION MO-PIKE IL-RALLS MO-
1238 PM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN...ADAMS AND
NORTHWESTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS...AND
NORTHEASTERN RALLS AND SOUTHEASTERN MARION COUNTIES IN NORTHEAST
MISSOURI UNTIL 115 PM CDT...

AT 1231 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM
PRODUCING PEA TO NICKEL SIZE HAIL IN HANNIBAL...MOVING NORTHEAST
AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CVKING
Special weather statement, Apr 15, 1:33 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
233 PM CDT SUN APR 15 2012

MOZ018-019-026-152000-
KNOX MO-LEWIS MO-SHELBY MO-
233 PM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHELBY...NORTHWESTERN
LEWIS AND KNOX COUNTIES UNTIL 300 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEVIER TO 8 MILES
SOUTH OF MACON...AND MOVING NORTHEAST AT 90 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EDINA...
  CLARENCE...
  PLEVNA...
  GREENSBURG...
  KNOX CITY...
  LA BELLE...
  COLONY...
  LEONARD...
  NOVELTY...
  HURDLAND...
  BARING...

TRUETT
Special weather statement, Apr 15, 2:00 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT SUN APR 15 2012

MOZ041-047-152030-
BOONE MO-MONITEAU MO-
300 PM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONITEAU AND BOONE COUNTIES UNTIL
330 PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
PILOT GROVE TO 7 MILES SOUTHWEST OF HIGH POINT...AND MOVING NORTHEAST
AT 80 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CALIFORNIA...
  COLUMBIA...
  CLARKSBURG...
  MCGIRK...
  JAMESTOWN...
  ROCHEPORT...
  EASLEY...
  MIDWAY...
  MURRY...
  HALLSVILLE...
  STURGEON...
  KLIEVER...
  SANDY HOOK...
  LUPUS...
  WILTON...
  MCBAINE...
  HARRISBURG...

TRUETT
Special weather statement, Apr 15, 2:30 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SUN APR 15 2012

MOZ018-026-034-041-042-152115-
AUDRAIN MO-BOONE MO-KNOX MO-MONROE MO-SHELBY MO-
330 PM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUDRAIN...SHELBY...
WESTERN MONROE...SOUTHEASTERN KNOX AND NORTHWESTERN BOONE COUNTIES
UNTIL 415 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HUNTSVILLE TO 5
MILES NORTHWEST OF MIDWAY...AND MOVING NORTHEAST AT 80 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SHELBINA...
  MADISON...
  WOODLAWN...
  CLARENCE...
  SHELBYVILLE...
  PLEVNA...
  HARRISBURG...
  HOLLIDAY...
  LEONARD...
  HUNNEWELL...
  NEWARK...

TRUETT

The radar

The Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moniteau

When
April 15, 3:31 PM CST
Where
Moniteau County, 1.44 mi W of High Pt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.483, -92.606

Thunderstorm winds blew down a large cedar tree onto Highway C near intersection with Highway CC.

Thunderstorm Wind, St. Louis

When
April 15, 6:33 PM CST
Where
St. Louis County, 0.82 mi SW of (Sus)spirit/St Louis
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.662, -90.661

Thunderstorm Wind, St. Charles

When
April 15, 6:34 PM CST to 6:39 PM CST
Where
St. Charles County, 0.93 mi NNE of All Saints Vlg to 2.94 mi NNE of Harvester
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.782, -90.661

Thunderstorm winds blew down several large tree limbs near Birdie Hills Road and Mexico Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371361, 371363, 371364.